Thunderstorm Wind, Quay
- When
- April 22, 9:08 PM MST to 9:18 PM MST
- Where
- Quay County, (Tcc)tucumcari Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.180, -103.600
Visibilities were also reported at 1.75 SM in blowing dust.
Isolated showers and thunderstorms developed during the early afternoon hours over much of the state with the help of remaining moisture and afternoon heating. As a thunderstorm outflow crossed from the southwest the Tucumcari airport recorded a 61 mph wind gust as well as visibilities below 2 miles in blowing dust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Isolated showers and thunderstorms developed during the early afternoon hours over much of the state with the help of remaining moisture and afternoon heating. As a thunderstorm outflow crossed from the southwest the Tucumcari airport recorded a 61 mph wind gust as well as visibilities below 2 miles in blowing dust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 22, 5:00 PM MST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 PM MDT TUE APR 22 2014 .AVIATION... 00Z TAF CYCLE WDSPR VIRGA CENTRAL AND W SHOULD DIMINISH WITHIN A FEW HOURS AFT SUNSET THIS EVENING. SAME FOR ISOLD -TS/-SHRA ALONG THE NM EASTERN BORDER. STRENGTHENING WINDS ALOFT AND A PERSISTENT LEE TROUGH SHOULD KEEP SFC WINDS GUSTY AT TIMES OVERNIGHT...ESPECIALLY IN THE MTS AND E OF THE CENTRAL MT CHAIN. SW WINDS WILL THEN BCM STRONG AREAWIDE WED MORNING AS WINDS ALOFT AND THE SFC LEE TROUGH CONTINUE TO STRENGTHEN IN RESPONSE TO AN UPPER LEVEL TROUGH PASSING N OF NM. A PACIFIC COLD FRONT WILL CROSS FM THE W WED SHIFTING WINDS OUT OF THE W FM THE CENTRAL MT CHAIN WESTWARD. A BACK DOOR COLD FRONT WILL THEN SHIFT WINDS OUT OF THE N ACROSS THE PLAINS WED NIGHT. LOOK FOR A RETURN OF VIRGA TO CENTRAL AND N CENTRAL AREAS WED AFTN...AND POSSIBLY SOME -TSRA ACROSS THE NE PLAINS WED EVENING. 44 && .PREV DISCUSSION...259 PM MDT TUE APR 22 2014... .SYNOPSIS... A WINDY MIDWEEK WITH INCREASED FIRE DANGER WILL TAPER OFF AS THE WORK WEEK WRAPS UP. A PACIFIC STORM WILL MOVE ACROSS NEW MEXICO OVER THE WEEKEND...RETURNING GUSTY WINDS AND DRY CONDITIONS TO ALL BUT THE MORE SHOWERY COLORADO BORDER COUNTRY TO THE NORTH. A COOL ENDING TO THE WEEKEND WILL SET UP A COOL AND BREEZY START TO THE FOLLOWING WORK WEEK. && .DISCUSSION... CURRENTLY...RIDGE FROM NORTHERN MEXICO ACROSS EASTERN NEW MEXICO TO THE CANADIAN PRAIRIES BOUND FOR TEXAS...AS SURFACE LOW DEEPENS RAPIDLY OVER NORTHERN UTAH IN THE SWEET SPOT OF SIGNIFICANT WEST COAST TROUGH LYING ALONG THE SAN JOAQUIN AND SACRAMENTO RIVER VALLEYS IN CALIFORNIA. OTHERWISE...HIGH PRESSURE AND SUNNY SKIES DOMINATE THE STATE THIS AFTERNOON...WITH THE FIRST OF THE AFTERNOON CONVECTION OVER THE NORTHERN SANGRE DE CRISTO RANGE...WITH INCREASING COVERAGE SOUTHWARD ALONG THE EAST SLOPES AND ADJACENT EASTERN PLAINS OF THE CENTRAL MOUNTAIN CHAIN INTO THIS EVENING. MODELS...IN REASONABLE AGREEMENT THROUGH MONDAY...WITH DIFFERENCES EMERGING IN DETAILS OF OTHERWISE COHERENT UPSTREAM PATTERN EVOLUTION FROM MONDAY NIGHT ONWARD AS AN OTHERWISE PROGRESSIVE PATTERN STALLS TO A CRAWL FOR NEXT WORK WEEK. HAPPY START MOVES WEST COAST TROUGH TO THE FOUR CORNERS BY LATE TONIGHT AND SWEEPS THE TROUGH THROUGH NEW MEXICO INTO NORTH TEXAS BY EARLY THURSDAY. UPSTREAM RIDGE WILL WALTZ EASTWARD OVER NEW MEXICO THROUGH THE DAY ON THURSDAY...AND INTO THE CENTRAL PLAINS STATES ON FRIDAY. WINDS OVERHEAD WILL START BACKING TO SOUTHWEST ON FRIDAY AS AMPLIFYING WEST COAST TROUGH SLAMS INTO THE L.A. BASIN AND SAN DIEGO AREA AND MOVES ACROSS ARIZONA TO WESTERN NEW MEXICO BY EARLY SATURDAY MORNING. AS THE TROUGH ASPECT FLOPS NEGATIVE IN THE FACE OF UNDERCUTTING SHEARING FLOW...FULL NORTHWEST JET FORCE WILL SET UP FROM THE NORTHERN PACIFIC DIRECTLY INTO NEW MEXICO ON SUNDAY...WITH BLUSTERY NORTHWEST FLOW CONTINUING THROUGH MONDAY. DIFFERENCES EMERGING MONDAY NIGHT ONWARD...AS EUROPEAN ECMWF SOLUTION NOW DEEPENS CLOSED LOW OVER THE LOWER MISSOURI VALLEY...AND IT IS NOW DOMESTIC GFS THAT KEEPS THINGS AN OPEN WAVE HEADING INTO THE HEART OF THE WORK WEEK. NEW MEXICO WILL ENJOY A BLUSTERY NORTHWEST FLOW THROUGH WEDNESDAY WITH BOTH SOLUTIONS...BUT AN EARLIER CLOSED LOW PER ECMWF WILL BRING GREATER CHANCE FOR SHORTWAVE SPOKES SPINNING SOUTHWARD ACROSS THE STATE THAN THE MORE OPEN WAVE GFS SOLUTION. BOTH SOLUTIONS LIKE A LATE WEEK CLOSED LOW OVER THE OHIO VALLEY AND MIDWEST...AS RIDGE BUILDING FROM THE TROPICAL EAST PACIFIC ACROSS ARIZONA TO THE CANADIAN ROCKIES WILL DRIFT EAST TOWARD NEW MEXICO BY THE END OF THE WORK WEEK. OVERNIGHT...ISOLATED SHOWER COVERAGE EAST AND CENTRAL OVERNIGHT WITH LITTLE IN THE WAY OF WETTING RAINS...AND SOME OF THE SHOWERS CHANGING OVER TO SNOW OVER THE SANGRE DE CRISTO AND TUSAS/SAN JUAN SUMMITS WITH MODEST ACCUMULATION. OVERNIGHT TEMPERATURES RUNNING VERY MILD FOR LATE APRIL. OVERNIGHT WINDS WILL REMAIN BREEZY OVER THE NORTHEAST. FOR WEDNESDAY...WEST COAST TROUGH MOVING INTO THE FOUR CORNERS WEDNESDAY MORNING...AND INTO THE EASTERN PLAINS BY WEDNESDAY EVENING...AS SURFACE LOW DEEPENS OVER THE TEXAS PANHANDLE...AND COLDER AIR PLUNGES INTO THE STATE FROM THE NORTHWEST. TEMPERATURES WILL RUN NEAR LATE APRIL NORMALS IN THE WEST...AND 6 TO 12 DEGREES ABOVE NORMAL IN THE EAST. GUSTY SOUTHWEST TO WEST WINDS WILL CRANK UP EARLY WITH STRONGEST WINDS EAST AND SOUTH. WINDS AND DRY CONDITIONS WILL SET UP CRITICAL FIRE WEATHER CONDITIONS THROUGH WEDNESDAY AFTERNOON. TEXAS PANHANDLE SURFACE LOW AND TROUGH DYNAMICS ALOFT WILL HELP SET OFF SOME STATE LINE THUNDERSTORMS OVER THE EASTERN PLAINS...BUT THINKING MOST OF THESE WILL STAY ON THE TEXAS SIDE OF THE LINE THROUGH WEDNESDAY AFTERNOON. FOR THURSDAY...TROUGH WILL SHEAR EAST INTO THE SOUTHERN PLAINS STATES AS DOME OF HIGH PRESSURE BUILDS INTO WESTERN NEW MEXICO. TEMPERATURES WILL RUN NEAR NORMAL FOR LATE APRIL. AFTERNOON SOUTHWEST BREEZES WILL KICK UP ALONG THE I 25 CORRIDOR ON THE EAST SIDE OF THE SANGRE DE CRISTO MOUNTAINS WITH SOME LOCALIZED FIRE WEATHER CONCERNS TO KEEP AN EYE ON. OTHERWISE...SUNNY AND DRY. FOR FRIDAY...FLOW ALOFT BACKING SOUTHWESTERLY IN ADVANCE OF NEXT HIGH AMPLITUDE PACIFIC TROUGH MOVING ACROSS THE CALIFORNIA COASTLINE. SURFACE LOW WILL DEEPEN OVER THE NORTHERN END OF THE TEXAS PANHANDLE...ALONG WITH A COMPANION ASSOCIATED WITH THE TROUGH ALOFT OVER SOUTHERN NEVADA. WARMING TEMPERATURES UNDER THE LAST OF THE RIDGE WILL BOOST DAYTIME HIGHS 3 TO 8 DEGREES ABOVE NORMAL IN THE WEST...AND 8 TO 15 DEGREES ABOVE NORMAL IN THE EAST. WIDESPREAD SOUTHWEST BREEZINESS FRIDAY AFTERNOON UNDER INCREASING FLOW ALOFT. OUTLOOK...WEEKEND THROUGH MONDAY...AMPLIFYING PACIFIC TROUGH WILL FLOP NEGATIVE AND SLAM INTO THE FOUR CORNERS SATURDAY MORNING...WITH INITIAL SHOT OF ENERGY EJECTING RAPIDLY INTO THE CENTRAL PLAINS STATES LATE SATURDAY. TURBULENT ZONAL FLOW WILL REMAIN OVER THE STATE FROM SATURDAY NIGHT INTO SUNDAY MORNING...BEFORE NEXT SHOT OF ENERGY TURNS FLOW BRISK NORTHWEST DURING THE DAY SUNDAY AND CONTINUING INTO MONDAY. WINDS ALREADY WRITTEN WELL INTO ADVISORY RANGE PRETTY MUCH STATEWIDE ON SATURDAY...WITH STRONGEST WINDS FOCUSED OVER AND EAST OF THE CENTRAL MOUNTAIN CHAIN AND SANGRE DE CRISTO RANGE ON SUNDAY...WITH SOMEWHAT REDUCED BREEZES OVER THE CONTINENTAL DIVIDE. NORTHWEST BREEZES WILL DEVELOP OVER THE NORTHERN CONTINENTAL DIVIDE ON MONDAY AFTERNOON. TURNING SHARPLY COOLER...WITH TEMPERATURES DIVING BACK BELOW LATE APRIL NORMALS ON SUNDAY...AND WIND UP 6 TO 12 DEGREES BELOW NORMAL ON MONDAY. SHOWERS NORTH AND WEST SATURDAY WILL SMEAR EASTWARD ACROSS THE NORTHERN THIRD OF THE STATE ON SATURDAY NIGHT AND SUNDAY...BEFORE SHIFTING TO THE NORTHEAST QUADRANT SUNDAY NIGHT...AND EXPANDING SOUTHWARD OVER THE EASTERN PLAINS ON MONDAY AND MONDAY NIGHT. COLDER AIR PACKED IN WITH THIS SYSTEM WILL BRING SNOW LEVELS DOWN OVER THE NORTHERN TIER...AND EXPAND NIGHTTIME SNOW COVERAGE BEYOND THE SUMMITS TO THE UPPER SLOPES OF THE NORTHERN MOUNTAINS AND ADJACENT HIGHLANDS THROUGH THE WEEKEND. ACCUMULATIONS GENERALLY MODEST...LOCALLY HEAVIEST NEAR THE COLORADO BORDER. SHY && .FIRE WEATHER... ...CRITICAL FIRE WEATHER CONDITIONS ONGOING THIS AFTERNOON AND WILL RETURN WEDNESDAY AFTERNOON... AREAS OF CRITICAL FIRE WEATHER CONDITIONS HAVE DEVELOPED THIS AFTERNOON ACROSS THE WESTERN HIGHLANDS...THE NORTHWEST PLATEAU...AND THE LOWER RIO GRANDE VALLEY. WILL CONTINUE RED FLAG WARNING TILL 8PM WHEN WINDS AND TEMPS DECREASE. DRY THUNDERSTORMS ACROSS WESTERN NM AND WETTER STORMS ACROSS THE NORTH WILL PETER OUT AFTER SUNSET. OVERNIGHT RH RECOVERIES WILL BE FAIR ACROSS THE WEST...BUT FAIR TO GOOD ACROSS THE EAST DUE TO MOIST SOUTHEASTERLY TO SOUTHERLY FLOW. BUMPED UP WINDS WEDNESDAY AS LATEST GUIDANCE CAME IN STRONGER. NEAR TO ABOVE NORMAL TEMPS...THE STRONGER WINDS...AND LOWER RH VALUES WILL CREATE MORE WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHERN AND CENTRAL NM WEDNESDAY AS THE UPPER LEVEL TROUGH CENTERS OVER THE STATE. ZONES 101 AND 102 REMAIN BORDERLINE DUE TO A COMBINATION OF SLIGHTLY WEAKER WINDS...RH VALUES IN THE MID TEENS...AND NEAR TO SLIGHTLY BELOW NORMAL TEMPS. BUT WILL NOT CANCEL WARNING AT THIS TIME AS THESE VARIABLES ARE STILL SO CLOSE TO NECESSARY THRESHOLDS. THE UPPER LEVEL SYSTEM WILL EXIT WEDNESDAY NIGHT AND PROVIDE A BRIEF BREAK FROM THE CRITICAL FIRE WEATHER THURSDAY. A BACKDOOR COLD FRONT WILL PUSH THROUGH THE EASTERN PLAINS LATE WEDNESDAY NIGHT INTO THURSDAY MORNING...BRINGING BRIEF BUT STRONG NORTHERLY WINDS AND A SLIGHT BUMP IN MOISTURE. DESPITE THIS MOISTURE...OVERNIGHT RECOVERIES WILL BE FAIR TO POOR ACROSS THE ENTIRE AREA AND WILL TREND DOWN THROUGH FRIDAY NIGHT. TEMPERATURES WILL BE NEAR NORMAL THURSDAY AS VENT RATES REMAIN EXCELLENT. WINDS WILL BE WEAKER AREA WIDE...BUT REMAIN BREEZY ALONG THE I-25 CORRIDOR NEAR LAS VEGAS. A FEW HOURS OF CRITICAL FIRE WEATHER MAY DEVELOP...BUT AREAL COVERAGE WITH MARGINAL CONDITIONS PRECLUDE ANY FIRE WEATHER WATCH. THE NEXT STORM SYSTEM WILL APPROACH NM FRIDAY AND THROUGH THE WEEKEND. MODELS STILL VARY FOR THIS PERIOD ON TIMING AND HOW DEEP THIS TROUGH DEVELOPS. HOWEVER...CURRENT THINKING IS THIS SYSTEM WILL BRING ANOTHER PROLONGED PERIOD OF POTENTIALLY CRITICAL FIRE WEATHER CONDITIONS. TEMPS WILL WARM TO ABOVE NORMAL LEVELS FRIDAY AS RH VALUES REMAIN IN THE SINGLE DIGITS TO LOWER TEENS. AS WINDS INCREASE TO NEAR THRESHOLD LEVELS ACROSS THE EAST CENTRAL PLAINS AND WESTERN HIGHLANDS FRIDAY...AREAS OF CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP. WINDS LOOK TO BE STRONGER ACROSS NORTHERN AND CENTRAL NM SATURDAY THAN WHAT IS FORECASTED FOR WEDNESDAY...AND COMBINED WITH LOW RH VALUES...WILL CREATE POTENTIALLY WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS FOR CENTRAL AND EASTERN NM. WINDS WILL REMAIN STRONG INTO SUNDAY...ESPECIALLY ALONG AND EAST OF THE CENTRAL MTS...WITH CRITICAL FIRE WEATHER CONDITIONS POTENTIALLY DEVELOPING ACROSS THE SOUTHEAST PLAINS. TEMPERATURES MAY BE ONLY LIMITING FACTOR DURING THE WEEKEND...AS THEY ARE EXPECTED TO TREND DOWN ACROSS THE WEST SATURDAY AND AREA WIDE SUNDAY. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ101-105-106. RED FLAG WARNING FROM 11 AM TO 8 PM MDT WEDNESDAY FOR THE FOLLOWING ZONES...NMZ103>109. FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR THE FOLLOWING ZONES...NMZ101-102. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 520 AM MDT TUE APR 22 2014 NMZ501>540-231200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 520 AM MDT TUE APR 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FOR PORTIONS OF CENTRAL TO NORTHWESTERN NEW MEXICO WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. SOME SHOWERS AND THUNDERSTORMS WILL ALSO DEVELOP TODAY AND TONIGHT WITH LOCALLY GUSTY OUTFLOW WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO BE MUCH MORE WIDESPREAD WEDNESDAY AFTERNOON AND EVENING WITH STRONGER WINDS AND EVEN LOWER HUMIDITY. SOME WIND GUSTS MAY APPROACH 45 TO 50 MPH WEDNESDAY AFTERNOON WITH AREAS OF BLOWING DUST POSSIBLE. BY THIS WEEKEND A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO MOVE TOWARD NEW MEXICO...BRINGING ANOTHER ROUND OF STRONG WINDS AND POTENTIALLY MORE CRITICAL FIRE WEATHER TO THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ. YOU CAN ALSO POST RAINFALL REPORTS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX. 52
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Visibilities were also reported at 1.75 SM in blowing dust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502303.